Alert archive / Alabama / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 129, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 30, 2013, 2:43 PM CDT for Etowah County, St. Clair County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2013, 2:43 PM CDT (19:43 UTC)
- Expired
- Aug 30, 2013, 3:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Etowah County, AL, St. Clair County, AL
The radar
The Birmingham radar (KBMX), 91 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1087 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
472
WUUS54 KBMX 301943
SVRBMX
ALC055-115-302030-
/O.NEW.KBMX.SV.W.0129.130830T1943Z-130830T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
243 PM CDT FRI AUG 30 2013
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME SOUTH CENTRAL ETOWAH COUNTY IN NORTHEAST ALABAMA...
NORTHEASTERN ST. CLAIR COUNTY IN ALABAMA...
* UNTIL 330 PM CDT
* AT 242 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF STEELE...OR 7 MILES SOUTHWEST OF RAINBOW CITY...AND
MOVING SOUTH AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
RAGLAND...NEELY HENRY DAM AND WATTSVILLE.
THIS INCLUDES...
INTERSTATE 59 EXIT NUMBER 174...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX
LAT...LON 3395 8604 3386 8603 3384 8607 3383 8605
3380 8607 3377 8605 3371 8612 3371 8614
3367 8615 3370 8619 3368 8621 3366 8618
3367 8630 3396 8621
TIME...MOT...LOC 1943Z 004DEG 11KT 3388 8613
$$
562 follow-up statements
921
WWUS54 KBMX 302001
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
301 PM CDT FRI AUG 30 2013
ALC055-302011-
/O.CAN.KBMX.SV.W.0129.000000T0000Z-130830T2030Z/
ETOWAH AL-
301 PM CDT FRI AUG 30 2013
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTH CENTRAL ETOWAH
COUNTY IS CANCELLED...
LAT...LON 3394 8617 3390 8614 3390 8611 3386 8610
3386 8606 3384 8607 3383 8605 3380 8607
3377 8605 3371 8612 3371 8614 3367 8615
3370 8619 3368 8621 3366 8618 3367 8630
3396 8621
TIME...MOT...LOC 2001Z 004DEG 11KT 3383 8613
$$
ALC115-302030-
/O.CON.KBMX.SV.W.0129.000000T0000Z-130830T2030Z/
ST. CLAIR AL-
301 PM CDT FRI AUG 30 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN ST. CLAIR COUNTY...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR WILLIAMS...OR 10 MILES SOUTHWEST OF RAINBOW CITY...
MOVING SOUTH AT 15 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RAGLAND
AND WATTSVILLE
LAT...LON 3394 8617 3390 8614 3390 8611 3386 8610
3386 8606 3384 8607 3383 8605 3380 8607
3377 8605 3371 8612 3371 8614 3367 8615
3370 8619 3368 8621 3366 8618 3367 8630
3396 8621
TIME...MOT...LOC 2001Z 004DEG 11KT 3383 8613
$$
56786
WWUS54 KBMX 302013
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
313 PM CDT FRI AUG 30 2013
ALC115-302023-
/O.CAN.KBMX.SV.W.0129.000000T0000Z-130830T2030Z/
ST. CLAIR AL-
313 PM CDT FRI AUG 30 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CLAIR COUNTY
IS CANCELLED...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS. HOWEVER...GUSTY WINDS
WILL STILL BE POSSIBLE TO 50 MPH ACROSS EASTERN ST. CLAIR COUNTY.
LAT...LON 3394 8617 3390 8614 3390 8611 3386 8610
3386 8606 3384 8607 3383 8605 3380 8607
3377 8605 3371 8612 3371 8614 3367 8615
3370 8619 3368 8621 3366 8618 3367 8630
3396 8621
TIME...MOT...LOC 2013Z 004DEG 11KT 3379 8613
$$
56What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 12:54 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 30, 12:54 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 1254 PM CDT FRI AUG 30 2013 .UPDATE... FOR AVIATION. && .AVIATION... 18Z TAF DISCUSSION. CUMULUS FIELDS HAVE DEVELOPED NICELY TODAY AND THUS WITH OUR DAYTIME HEATING STARTING TO SEE TSRA POP UP ACROSS THE EASTERN HALF OF CENTRAL ALABAMA IN A NORTH TO SOUTH FASHION...WITH OUR APPROACHING WEDGE FRONT. HAVE HELD OFF STARTING VCTS AT TCL A COUPLE OF HOURS FOR THINGS TO GET GOING. BUT FOR ANB/MGM/TOI SHOULD BE SOONER THAN LATER AND BHM/EET IN BETWEEN. MVFR FOG AGAIN POSSIBLE TONIGHT AS BOUNDARY MAY STALL AND RAIN WITH ADDITIONAL MOISTURE POSSIBLE AT SITES. ANY CONVECTION THAT GETS GOING THIS AFTERNOON SHOULD BEGIN TO DECREASE IN COVERAGE AND INTENSITY AFTER SUNSET. 08/MK && .PREV DISCUSSION... /ISSUED 1015 AM CDT FRI AUG 30 2013/ DISCUSSION... TEMPERATURES WARMING UP NICELY THIS AM. CLOUDS MOVING IN/ DEVELOPING INTO CENTRAL ALABAMA FROM THE EAST. ONLY A COUPLE OF TWEAKS TO THE TEMPERATURES TODAY BASED ON CURRENT WARMING TRENDS BUT MINOR. FORECAST PRETTY MUCH IN GOOD SHAPE. NO CHANGES TO POPS FOR THIS AFTERNOON AND EVENING AS STILL EXPECTING SOME DEVELOPMENT LATER TODAY. UPDATE ALREADY OUT. 08/MK PREV DISCUSSION... /ISSUED 450 AM CDT FRI AUG 30 2013/ THE UPPER RIDGE IS GOING TO SLIDE TO THE WEST TODAY AND WILL ALLOW FOR AN INCREASE IN MOISTURE ACROSS THE AREA WITH THE EASTERLY FLOW DEVELOPING. AT THE SAME TIME A WEAK SHORTWAVE WILL SLIDE AROUND THE EASTERN EDGE OF THE RIDGE. THIS COMBINED WITH THE EASTERLY INCREASE IN MOISTURE WILL HELP GENERATE SHOWERS AND THUNDERSTORMS DURING THE PEAK HEATING OF THE DAY. BEST CHANCES WILL BE ACROSS THE EAST DURING THE AFTERNOON. THROUGH THE WEEKEND WE WILL CONTINUE TO SEE THE RIDGE RETROGRADE WEST AND BEGIN TO EXPAND AND BUILD. THIS WILL ALLOW THE TROUGH TO DIG SOUTHWARD DURING THE DAY MONDAY. THIS WILL ALLOW A COLD FRONT TO SLIDE THROUGH THE AREA BY TUESDAY EVENING. UNTIL THE FRONT CAN CLEAR THROUGH THE AREA...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...WITH THE BEST CHANCES ON MONDAY AFTERNOON AND TUESDAY AFTERNOON WITH THE FRONT ITSELF. CONCEPTUAL THINKING WOULD BE TO GO WITH LIKELY POPS FOR MONDAY AFTERNOON AND TUESDAY...HOWEVER CONCERNS WITH TIMING AND OVERALL COVERAGE WILL KEEP RAIN CHANCES IN THE HIGH CHANCE CATEGORY FOR NOW. AS WE MOVE THROUGH THE WEEKEND...HOPEFULLY TIMING OF THE FRONT WILL BECOME A LITTLE CLEARER AND CHANCES WILL LIKELY IMPROVE. LOOKING AT THE DYNAMICS OF THE OVERALL SCENARIO...THERE IS NOT MUCH TO SUGGEST ANY WIDESPREAD HAZARDOUS WEATHER THROUGH THE HOLIDAY WEEKEND. HOWEVER THERE MAY BE A FEW STRONG STORMS THAT MAY DEVELOP DURING THE PEAK HEATING EACH AFTERNOON. THE MAIN THREAT HERE WOULD BE MICROBURST AND WILL BE EVALUATED EACH DAY TO SEE ANY INCLUSION IN THE HWO. AS FOR TODAY...THE GFS AND RUC INDICATE JUST A MEDIUM POTENTIAL WHILE THE NAM IN MODERATE TO HIGH ACROSS THE EAST. CONFIDENCE IS JUST NOT HIGH ENOUGH TO INTRODUCE THE POTENTIAL IN THE HWO FOR TODAY AS THE OVERALL AIRMASS STILL REMAINS FAIRLY DRY. LOOKING AT SATURDAY IT LOOKS LIKE THERE WILL BE A BETTER CHANCE DURING THE AFTERNOON AS THE NAM IS HINTING AT A HIGH POTENTIAL EAST OF I-65 ON SATURDAY. SINCE WE TYPICALLY ONLY DISCUSS DAY ONE MICROBURST POTENTIAL IN THE HWO...WILL LEAVE THIS FOR TOMORROW MORNING...BUT THE POTENTIAL IS THERE FOR ISOLATED STRONG DAMAGING WINDS WITH ANY STORM IN THE EAST ON SATURDAY. BEHIND THE FRONT...COOLER AND DRIER AIR WILL BE IN PLACE ONCE AGAIN AS WE REMAIN IN THE OVERALL COOL SUMMER PATTERN. HOPE EVERYONE HAS A GOOD LABOR DAY WEEKEND. 16 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 92 72 92 71 91 / 20 20 50 30 40 ANNISTON 91 73 92 71 90 / 30 20 50 30 50 BIRMINGHAM 92 74 93 73 91 / 20 20 40 30 50 TUSCALOOSA 95 74 97 73 94 / 20 10 20 20 30 CALERA 91 73 93 73 91 / 20 20 40 30 40 AUBURN 93 72 88 72 87 / 40 20 50 30 50 MONTGOMERY 94 75 95 73 94 / 30 20 40 30 40 TROY 94 73 93 71 93 / 40 30 40 30 50 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/16
Hazardous weather outlook, Aug 30, 12:56 PM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1256 PM CDT FRI AUG 30 2013 ALZ011>015-017>050-311800- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1256 PM CDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 08/MK
In the hours before
Special weather statement, Aug 30, 12:59 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1259 PM CDT FRI AUG 30 2013 ALZ043-044-301845- ELMORE AL-MONTGOMERY AL- 1259 PM CDT FRI AUG 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MONTGOMERY AND CENTRAL ELMORE COUNTIES UNTIL 145 PM CDT... AT 100 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR WETUMPKA...MOVING SOUTH AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... WETUMPKA... MONTGOMERY... BLUE RIDGE... BOB WOODRUFF LAKE... EMERALD MOUNTAIN... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3222 8606 3227 8639 3263 8626 3259 8605 TIME...MOT...LOC 1759Z 008DEG 8KT 3254 8617 56
Special weather statement, Aug 30, 1:58 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
158 PM CDT FRI AUG 30 2013
ALZ042-044-301945-
LOWNDES AL-MONTGOMERY AL-
158 PM CDT FRI AUG 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY AND EASTERN LOWNDES
COUNTIES UNTIL 245 PM CDT...
AT 154 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CANTELOUS TO PIKE ROAD...
AND MOVING SOUTH AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HAYNEVILLE...
MEADVILLE...
FORT DEPOSIT...
LOWNDESBORO...
HOPE HULL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3196 8668 3238 8662 3236 8660 3237 8655
3234 8653 3234 8650 3238 8646 3237 8600
3197 8600 3196 8630 3204 8631 3205 8639
3196 8641
TIME...MOT...LOC 1858Z 001DEG 12KT 3229 8651 3227 8603
56Special weather statement, Aug 30, 2:00 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
200 PM CDT FRI AUG 30 2013
ALZ043-301945-
ELMORE AL-
200 PM CDT FRI AUG 30 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELMORE COUNTY UNTIL 245
PM CDT...
AT 200 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MARTIN LAKE AT KOWALIGA...OR 8 MILES SOUTHEAST OF
EQUALITY...MOVING SOUTH AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ECLECTIC...
SANTUCK...
KENT...
EMERALD MOUNTAIN...
CENTRAL...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3241 8612 3243 8613 3244 8618 3275 8612
3275 8598 3277 8596 3275 8595 3275 8589
3268 8591 3265 8589 3250 8589 3248 8587
3245 8588 3245 8599 3243 8600 3242 8605
TIME...MOT...LOC 1900Z 002DEG 14KT 3269 8599
56Special weather statement, Aug 30, 2:25 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 225 PM CDT FRI AUG 30 2013 ALZ018-019-026-302015- CALHOUN AL-ETOWAH AL-ST. CLAIR AL- 225 PM CDT FRI AUG 30 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR...CENTRAL ETOWAH AND WESTERN CALHOUN COUNTIES UNTIL 315 PM CDT... AT 224 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR ATTALLA...OR NEAR RAINBOW CITY...MOVING SOUTH AT 15 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... RAINBOW CITY... STEELE... ASHVILLE... RAGLAND... OHATCHEE... TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3373 8600 3375 8629 3413 8620 3412 8598 TIME...MOT...LOC 1925Z 004DEG 13KT 3398 8611 56
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 12:59 PM CDT | Special Weather Statement | BMX | Elmore | 46 min |
| Aug 30, 1:58 PM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 47 min |
| Aug 30, 2:00 PM CDT | Special Weather Statement | BMX | Elmore | 45 min |
| Aug 30, 2:25 PM CDT | Special Weather Statement | BMX | Etowah | 50 min |
| Aug 30, 3:11 PM CDT | Special Weather Statement | BMX | St. Clair | 49 min |
| Aug 30, 3:28 PM CDT | Special Weather Statement | BMX | Cherokee | 47 min |
| Aug 30, 3:33 PM CDT | Special Weather Statement | BMX | Shelby | 42 min |
| Aug 30, 4:05 PM CDT | Special Weather Statement | BMX | Macon | 40 min |
| Aug 30, 4:49 PM CDT | Special Weather Statement | BMX | Pike | 26 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.